Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 99, NWS Northern Indiana

July 4, 2003White County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jul 4, 2003, 4:12 PM EST for White County, Indiana. It was in force for 78 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2003, 4:12 PM EST (21:12 UTC)
Expired
Jul 4, 2003, 5:30 PM EST
In force
78 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County White County, IN

The radar

The Northern Indiana radar (KIWX), 122 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 2:20 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1934 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1934 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 042112
SVRIWX
INC181-042230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
412 PM EST FRI JUL 4 2003

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WHITE COUNTY IN INDIANA

* UNTIL 530 PM EST

* AT 412 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF WOLCOTT...MOVING EAST AT
  30 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  WOLCOTT
  CHALMERS
  REYNOLDS
  MONON

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4090 8724 4058 8718 4060 8681 4075 8682
          4076 8660 4090 8663

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:30 PM EST, 42 minutes earlier.

Area forecast discussion, Jul 4, 3:30 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
330 PM EST FRI JUL 4 2003

SHORT TERM DISCUSSION...
PRIMARY FORECAST CONCERN IS SEVERE STORM DEVELOPMENT THIS EVENING.

TSRA HAVE DEVELOPED RAPIDLY IN THE PAST HOUR.  ACTIVITY IS FOCUSED
ALONG TROUGH OF LOW PRESSURE EXTENDING FROM WESTERN LOWER MICHIGAN
TO CENTRAL ILLINOIS.  GIVEN EXTREMELY UNSTABLE AIRMASS...SURFACE
BASED LI VALUES TO MINUS 13 IN MOISTURE CONVERGENCE AXIS...PLUS
MID LEVEL DISTURBANCE WORKING ACROSS...EXPECT CONTINUED DEVELOPMENT
AND SEVERE STORMS LATE AFTERNOON AND EVENING.  SUPPORT SOMEWHAT
WEAKER OVER LOWER MICHIGAN...AND WILL GO WITH SCATTERED WORDING
THERE...WITH LIKELY POPS ELSEWHERE.  PRIMARY SEVERE WEATHER HAZARD
WILL BE WIND AND WILL WORD AS SUCH IN ZONES...BUT SOME HAIL ALSO
POSSIBLE.  LITTLE CHANGE IN AIRMASS THE NEXT COUPLE OF DAYS.  GFS
CONTINUED TO HAVE FEEDBACK PROBLEMS AND THUS QPF BULLSEYE VALUES
DISCOUNTED.  IN GENERAL...MODELS INDICATE A SERIES OF WEAK MID LEVEL
DISTURBANCES IN FLAT FLOW.  WITH AMPLE MOISTURE AND INSTABILITY EACH
DAY...POPS WARRANTED.

AS FOR TEMPERATURES...BLENDED COOLER MAV AND WARMER MET AND FWC
HIGHS NEXT COUPLE OF DAYS.  PREFER WARMER FWC LOWS...GIVEN CURRENT
DEWPOINTS AND LITTLE AIRMASS CHANGE.

EXTENDED DISCUSSION...
LATEST MRF AND ECMWF RUNS BOTH EXHIBITED POOR RUN TO RUN
CONTINUITY...BUT DID INDICATE RIDGING AT SURFACE AND ALOFT BUILDING
IN FOR THURSDAY AND FRIDAY.  LATEST AVN RUN TO 120 HOURS ALSO
SUPPORTS DRY FORECAST...SO WILL KEEP THOSE PERIODS DRY.

AVIATION DISCUSSION FOR 18Z...
MCS HAD ADVANCED INTO NW OHIO WITH WINDS GENERALLY E TO SE IN THE
RAIN COOLED AREA. OUTFLOW BOUNDARY PUT DOWN BY THE MCS WAS SOUTH OF
SBN AND FWA. THIS BOUNDARY SHOULD BECOME A FOCUS FOR ADDITIONAL
THUNDERSTORM ACTIVITY THIS AFTERNOON AS EXTREMELY UNSTABLE
ATMOSPHERIC CONDITIONS DEVELOP...SO HAVE ENTERED THUNDER IN TAFS
GENERALLY 20Z TO 03Z TO CORRESPOND TO BEST CHANCE FOR THUNDER.

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

BARJENBRUCH
Hazardous weather outlook, Jul 4, 5:05 AM EST, 11 hours 7 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-051000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
505 AM EST FRI JUL 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT WITH THE BEST
CHANCES FOR SEVERE WEATHER LATER THIS AFTERNOON AND TONIGHT AS A
WEAK FRONT APPROACHES THE AREA IN COMBINATION WITH A SERIES OF UPPER
LEVEL DISTURBANCES. DAMAGING WINDS ARE THE MOST LIKELY THREAT FROM
THESE STORMS WITH SOME LARGE HAIL POSSIBLE.

ALSO THIS AFTERNOON HIGH TEMPERATURES IN THE LOWER 90S COMBINED WITH
HIGH RELATIVE HUMIDITY WILL BRING HEAT INDEX VALUES TO THE UPPER 90S.
USE EXTRA CAUTION IF OUTDOORS...DRINK PLENTY OF WATER AND TAKE
FREQUENT BREAKS FROM STRENUOUS PHYSICAL ACTIVITIES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS CHANCE FOR THUNDERSTORMS ON SATURDAY...AS WELL HAS MONDAY
THROUGH WEDNESDAY. AT THIS TIME IT IS UNCERTAIN WHETHER ANY STORMS
WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATER TODAY AND TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Special weather statement, Jul 4, 1:13 PM EST, 2 hours 59 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-041915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
113 PM EST FRI JUL 4 2003

SEVERE THUNDER WATCH NUMBER 634 INCLUDING NORTHERN OHIO HAS BEEN
CANCELLED. ADDITIONAL SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS
AFTERNOON AND THROUGHOUT THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, Jul 4, 1:49 PM EST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0149 PM EST FRI JUL 04 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 AM    FORT WAYNE                IN   WIND DAMAGE
07/04/03   ALLEN                          14 INCH DIAMETER TREE DOWN
                                          SOUTH SIDE OF FORT WAYNE

1126 AM    WALDRON                   MI   WIND DAMAGE
07/04/03   HILLSDALE                      TREES AND POWERLINES DOWN

1058 AM    3 E ANGOLA                IN   WIND DAMAGE
07/04/03   STEUBEN                        TREE BRANCHES DOWN

1048 AM    3 NW ANGOLA               IN   WIND DAMAGE
07/04/03   STEUBEN                        TREES AND POWERLINES DOWN

HITCHCOCK
Local storm report, Jul 4, 1:51 PM EST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0151 PM EST FRI JUL 04 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 AM    FORT WAYNE                IN   WIND DAMAGE
07/04/03   ALLEN                          14 INCH DIAMETER TREE DOWN
                                          SOUTH SIDE OF FORT WAYNE

1132 AM    FAYETTE                   OH   WIND DAMAGE
07/04/03   FULTON                         TREES DOWN

1126 AM    WALDRON                   MI   WIND DAMAGE
07/04/03   HILLSDALE                      TREES AND POWERLINES DOWN

1115 AM    MONTPELIER                OH   WIND DAMAGE
07/04/03   WILLIAMS                       TREES AND POWERLINES DOWN
                                          THROUGHOUT COUNTY

1105 AM    15 ENE JONESVILLE         MI   WIND DAMAGE
07/04/03   HILLSDALE                      *** 1 INJ *** TREE
                                          BRANCHES DOWN IN SOMERSET
                                          CENTER

1105 AM    6 N COLUMBIA CITY         IN   0.88 IN HAIL
07/04/03   WHITLEY

1058 AM    3 E ANGOLA                IN   WIND DAMAGE
07/04/03   STEUBEN                        TREE BRANCHES DOWN

1050 AM    LITCHFIELD                MI   WIND DAMAGE
07/04/03   HILLSDALE                      TREE BRANCHES AND
                                          POWERLINES DOWN

1048 AM    3 NW ANGOLA               IN   WIND DAMAGE
07/04/03   STEUBEN                        TREES AND POWERLINES DOWN

1024 AM    6 N LAGRANGE              IN   WIND DAMAGE
07/04/03   LAGRANGE                       6 TO 8 INCH DIAMETER TREE
                                          BRANCHES DOWN 2 MI EAST OF
                                          HOWE

0900 AM    4 NE DOWAGIAC             MI   WIND DAMAGE
07/04/03   CASS                           1 TREE DOWN

HITCHCOCK
Local storm report, Jul 4, 3:49 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0349 PM EST FRI JUL 04 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0343 PM    5 NW FORT WAYNE           IN   0.75 IN HAIL
07/04/03   ALLEN                          JUST NORTH OF INTERSECTION
                                          OF US 30 AND I69

HITCHCOCK
Local storm report, Jul 4, 4:06 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0406 PM EST FRI JUL 04 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0344 PM    10 NW ROCHESTER           IN   WIND DAMAGE
07/04/03   FULTON                         TREES AND POWERLINES DOWN
                                          IN NORTHWEST PART OF COUNTY

HITCHCOCK
Local storm report, Jul 4, 4:12 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0412 PM EST FRI JUL 04 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0409 PM    BOURBON                   IN   0.75 IN HAIL
07/04/03   MARSHALL

HITCHCOCK

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 9:56 AM ESTSevere Thunderstorm WarningIWXLaGrange49 min
Jul 4, 10:26 AM ESTSevere Thunderstorm WarningIWXNoble49 min
Jul 4, 10:30 AM ESTSevere Thunderstorm WarningIWXSteuben60 min
Jul 4, 10:45 AM ESTSevere Thunderstorm WarningIWXWhitley60 min
Jul 4, 11:35 AM ESTSevere Thunderstorm WarningIWXAllen55 min
Jul 4, 3:34 PM ESTSevere Thunderstorm WarningIWXFulton41 min
Jul 4, 3:50 PM ESTSevere Thunderstorm WarningIWXPulaski, Starke70 min
Jul 4, 3:52 PM ESTSevere Thunderstorm WarningIWXAllen38 min
Jul 4, 3:58 PM ESTSevere Thunderstorm WarningIWXKosciusko77 min
Jul 4, 4:05 PM ESTSevere Thunderstorm WarningIWXMarshall70 min
Jul 4, 4:16 PM ESTSevere Thunderstorm WarningIWXFulton74 min
Jul 4, 4:21 PM ESTSevere Thunderstorm WarningIWXHuntington39 min
Jul 4, 4:21 PM ESTSevere Thunderstorm WarningIWXMiami69 min
Jul 4, 4:27 PM ESTSevere Thunderstorm WarningIWXWhitley63 min
Jul 4, 4:29 PM ESTSevere Thunderstorm WarningIWXAllen46 min
Jul 4, 4:29 PM ESTSevere Thunderstorm WarningIWXWabash76 min
Jul 4, 4:31 PM ESTSevere Thunderstorm WarningIWXNoble59 min
Jul 4, 4:40 PM ESTSevere Thunderstorm WarningIWXCass80 min
Jul 4, 4:44 PM ESTSevere Thunderstorm WarningIWXWells61 min
Jul 4, 4:59 PM ESTSevere Thunderstorm WarningIWXAdams61 min
Jul 4, 5:00 PM ESTSevere Thunderstorm WarningIWXBlackford75 min
Jul 4, 5:07 PM ESTTornado WarningIWXMiami38 min
Jul 4, 5:10 PM ESTTornado WarningIWXWabash50 min
Jul 4, 5:16 PM ESTSevere Thunderstorm WarningIWXKosciusko44 min
Jul 4, 5:25 PM ESTSevere Thunderstorm WarningIWXSteuben35 min
Jul 4, 5:39 PM ESTSevere Thunderstorm WarningIWXMiami51 min
Jul 4, 5:48 PM ESTTornado WarningIWXWells27 min
Jul 4, 5:59 PM ESTTornado WarningIWXAdams31 min
Jul 4, 6:01 PM ESTSevere Thunderstorm WarningIWXGrant44 min
Jul 4, 6:15 PM ESTSevere Thunderstorm WarningIWXJay60 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.